Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS San Angelo, TX

September 6, 2018Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 6, 2018, 12:51 PM CDT for Sutton County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 12:51 PM CDT (17:51 UTC)
Expired
Sep 6, 2018, 2:45 PM CDT
In force
114 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 88 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WGUS54 KSJT 061751
FFWSJT
TXC435-061945-
/O.NEW.KSJT.FF.W.0018.180906T1751Z-180906T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1251 PM CDT THU SEP 6 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northern Sutton County in west central Texas...

* Until 245 PM CDT.

* At 1248 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Two to three inches of rain has already fallen 5 to 
  10 miles northeast of Sonora. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Sonora, The Intersection Of I-10 And Ranch Road 1989, Us-
  277 Near The Sutton-
  Schleicher County Line and The Intersection Of Ranch Road 2596 And
  Ranch Road 864.

This includes the following low water crossings ...
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3050 10080 3071 10082 3071 10032 3049 10031

$$
1 follow-up statement
108 
WGUS74 KSJT 061851
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
151 PM CDT THU SEP 6 2018

TXC435-061945-
/O.CON.KSJT.FF.W.0018.000000T0000Z-180906T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sutton TX-
151 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
NORTHERN SUTTON COUNTY...

At 147 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Two to 2.5 inches of rain has fallen during the past hour, 
about 15 miles northeast of Sonora and just east of Sonora. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Sonora, The Intersection Of I-10 And Ranch Road 1989, Us-
277 Near The Sutton-
Schleicher County Line and The Intersection Of Ranch Road 2596 And
Ranch Road 864.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3050 10080 3071 10082 3071 10032 3049 10031

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:40 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Sep 6, 6:40 AM CDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
640 AM CDT Thu Sep 6 2018

.AVIATION...
/12Z TAFS/

Showers and a few thunderstorms will develop across the terminals
this morning into the afternoon hours. Due to limited thunder
coverage, will only mention VCTS at the terminals at this time.
IFR ceilings will affect KSOA and KJCT through mid to late
morning, with MVFR ceilings elsewhere. Precipitation will not
be as widespread across the area tonight and will only mention
VCSH and make amendments as necessary. Low ceilings may return
to the terminals towards daybreak Friday. Expect light winds
through the period.

&&

.PREV DISCUSSION... /issued 347 AM CDT Thu Sep 6 2018/

SHORT TERM...
(Today and Tonight)

Another wet and cool day is on tap for West Central Texas, with
scattered to numerous showers and a few thunderstorms affecting the
area once again. Currently, an area of light to moderate rain
showers is occurring over far southern portions of the Big Country
into the Heartland counties. Latest model guidance shows the
development and expansion of precipitation across the area during
the morning hours and continuing through afternoon. Coverage should
be similar or even a little better than yesterday due to a weak cold
front that will move into the northern half of the area during the
day and provide a focus. Precipitable water values will remain
around 2.0 inches today, which will contribute to heavy rainfall
potential and the threat for localized flooding as convection will
be slow moving.

Temperatures will be cool again today, running roughly 10 degrees
below normal for early September, with highs in the upper 70s and
lower 80s. Rain chances continue tonight, although much like the
past few nights, coverage should be lower than what occurs during
the daylight hours. Lows tonight will be in the upper 60s and lower
70s.

LONG TERM...
(Friday through Wednesday)

A weak front will be stationary across the forecast area Friday
and Saturday, although it is hard to say exactly where.
Nevertheless, this front will provide a focus point for lift to
help initiate heavy showers and thunderstorms across West Central
Texas on both days. With an upper level ridge over the southeast
U.S. continuing to provide plentiful atmospheric moisture
(precipitable water of around 1.7-2.0 inches), the heavy showers
and thunderstorms that occur will produce heavy rainfall rates
(around 2-3 inches/hour) and even the moderate showers will
produce rates of possibly 1 inch/hour. With this high amount of
moisture in place, any training of storms or slow moving storms
will create the potential for flash flooding. Expect the cloudy
conditions to continue with cooler than normal temperatures (highs
in the upper 70s/low 80s).

An upper level trough moving through the Midwest Sunday into early
next week will cut-off the supply of deep Gulf moisture,
resulting in decreasing moisture and clouds across the area
Sunday into Monday, and also lesser rainfall chances. By Tuesday,
models are mostly dry across our forecast area with mostly clear
skies. Conditions will warm up as a result, with highs reaching
the upper 80s Monday/Tuesday and possibly low 90s on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 81  68  79  67 /  70  50  70  60
San Angelo 	 82  68  81  67 /  70  50  70  60
Junction 	 84  71  84  68 /  70  50  70  60
Brownwood 	 83  70  82  69 /  60  50  70  70
Sweetwater 	 79  68  78  65 /  70  50  70  50
Ozona      	 79  68  80  65 /  70  50  70  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Sep 6, 4:46 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
446 AM CDT Thu Sep 6 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
446 AM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and a few thunderstorms will affect
the area again today and tonight. The main hazard will be heavy
rainfall, which may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and thunderstorms will continue to affect the
area Friday through the upcoming weekend. Some of the rainfall
will be heavy at times, especially Friday and Saturday. The main
hazard will be localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 6, 10:41 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1041 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     FLOOD            3 NNE TUSCOLA           32.26N 99.78W
09/06/2018                   TAYLOR             TX   BROADCAST MEDIA

            FLOODED LOW WATER CROSSING. COUNTY ROAD 150
            WEST OF HIGHWAY 83/84.

&&

MKD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:45 PM CDTAreal Flood AdvisorySJTSan Saba3 hr
Sep 6, 12:25 AM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba3 hr
Sep 6, 3:53 AM CDTAreal Flood AdvisorySJTJones, Taylor3 hr
Sep 6, 7:41 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton2 hr
Sep 6, 9:03 AM CDTAreal Flood AdvisorySJTCrockett117 min
Sep 6, 10:03 AM CDTAreal Flood AdvisorySJTJones117 min
Sep 6, 10:14 AM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher2 hr
Sep 6, 11:36 AM CDTAreal Flood AdvisorySJTThrockmorton114 min
Sep 6, 11:58 AM CDTFlash Flood WarningSJTSchleicher3 hr
Sep 6, 12:32 PM CDTAreal Flood AdvisorySJTNolan, Runnels, Taylor118 min
Sep 6, 2:12 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor2 hr
Sep 6, 2:51 PM CDTFlash Flood WarningSJTKimble, Schleicher, Sutton4 hr
Sep 6, 3:07 PM CDTFlash Flood WarningSJTJones, Taylor113 min
Sep 6, 4:18 PM CDTAreal Flood AdvisorySJTMenard57 min
Sep 6, 5:26 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman, Shackelford49 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.